A law student narrowly avoided death after she developed a blood clot in her lung - after taking the contraceptive pill for just three months.
Grace Marwick, 24, had a severe reaction to the Gedarel 30/150 pill which left her in hospital for a week.
The insurance claims handler - who was a law student at Exeter University at the time - was left having to take blood-thinning medication for a whole year.
She had started to feel breathless - four months after she started taking the tablets - but put it down to being unfit.
But it was only when she collapsed that she sought medical attention and rushed to hospital.
Medics told her had she not been seen by a doctor when she did, she could have suffered a stroke or may have even died.
Grace was admitted to A&E where medics spotted the blood clot and rushed to save her life.
Grace, from Ipswich, Suffolk, said: “My contraceptive pill almost killed me after I reacted badly to it and developed a blood clot in my lung.
“I’m lucky to be here today and I’m so grateful doctors spotted it when they did.”
She first noticed symptoms in August 2015.
Grace said: “I was really short of breath.
“I would run up the stairs and have to sit down, I would be huffing and puffing.
“Because I’d just been on holiday and had been eating loads of rubbish, I just thought I had got a bit unfit and that I needed to get back to the gym.
“I put it down to that and didn’t worry too much.”
But over the next few weeks Grace started noticing herself get worse and worse.
She said: “I was struggling with day to day tasks and felt like I needed to take everything a bit slower.
“I had to pause to catch my breath when walking around the supermarket doing my weekly shop.”
Grace had gone to the doctors surgery at her university campus in May 2015 and was put on the pill as a form of contraception.
She said: “It was the first time I’d been prescribed the pill.
“But it didn’t cross my mind that I might have an adverse reaction to it.
“So many women take it and are absolutely fine, I was just one of the unlucky ones.”
In August 2015, Grace collapsed after going to the train station to pick up a ticket for her journey to London where she was starting her new job.
She said: “My boyfriend, Ben, drove me to the station and he stayed in the car, whilst I popped out to buy my ticket.
“I wanted to avoid any stress on Monday morning when I planned to travel from Ipswich - where I lived - to London to start my new job at an insurance company.
“I went to rush into the station, but as I ran across the road to the entrance, I collapsed on the concrete.
“I woke up on the floor with a whole host of strangers around me.
“Ben didn’t realise what was going on as he couldn’t see me from where he was parked.
“When I came around, someone tried to call an ambulance.
“I sat up and insisted that I’d be fine, I thought I’d just taken a funny turn as I hadn’t eaten any breakfast that morning and put it down to feeling a bit weak.
“I asked someone to go and grab Ben and he came over.
“He helped me to my feet, but I couldn’t walk without collapsing onto him.
“He drove home with me in the car.
“I wasn’t sure what to do, I had hit my head on the concrete and that’s why I thought I didn’t feel good.
“When I got home, I couldn’t walk up the stairs. Ben called the out of hours doctors and they said to get me straight to A&E at Ipswich Hospital.
“I was put in a wheelchair and started struggling to breathe.”
Medics rushed Grace in and performed tests.
She said: “They told me it could be a blood clot on my lungs.
“After a few hours of waiting for results, they confirmed I’d suffered a pulmonary embolism.
“They asked for my medical history and any details of preexisting medical conditions and I had no background in my family of anything like it. I was perfectly healthy.
“When I told them I was on the pill - and had been for a short while - they put it down to that.”
Grace had to stay in hospital for a week whilst she recovered from the episode.
She said: “My heart rate was crazy, it wouldn’t slow down. I was hooked up to a heart monitor and they started me on Warfarin - a blood thinning medication I needed to stay on for a year.
“I had bad concussion too which they gave me paracetamol for.
“The doctor told me it had all been caused by the pill and took me off it straight away. Thankfully I haven’t had any problems since.
“Because the clot was on my lung, if I had waited any longer anything could have happened.
“I would have had a stroke if I had waited any longer and may have even died.
“I’m now taking a different pill which seems to be fine.
“I just want to warn other women and encourage them to be careful and to go straight to the doctors if they have any unusual symptoms at all.”